Missouri, 2005Lightning Strikes in Missouri, August 18, 2005
August 18, 2005 · NWS EAX · 2 events in 1 county or zone
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 2:15 AM CST, 6 minutes earlier.
Area forecast discussion, Aug 18, 2:15 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CDT THU AUG 18 2005
.DISCUSSION...
THUNDERSTORM CHANCES THROUGH SATURDAY AND HOT TEMPERATURES TODAY
AND FRIDAY ARE THE MAIN CONCERNS IN SHORT TERM.
CURRENT ACTIVITY OCCURRING IN AN AREA OF ISENTROPIC LIFT WHICH SHOWS
UP NICELY ON 310K SURFACE OF THE NAM. THIS LIFT SHOULD BE SHIFTING
TO THE EAST OF FORECAST AREA BY LATE MORNING. BUT THEN HAVE TO WATCH
WHERE SURFACE TROUGH...CURRENTLY IN EASTERN NEBRASKA...SETTLES THIS
AFTERNOON AS SHORT WAVE ASSOCIATED WITH IT MOVES OFF INTO THE GREAT
LAKES. LIKELY WILL STALL NEAR IOWA MISSOURI BORDER. WITH MOISTURE
EXPECTED TO POOL ALONG IT LATER THIS AFTERNOON...WE MAY SEE SOME
STORMS POPPING UP IN ITS VICINITY TOWARD EVENING. WILL GO WITH ONLY
SLIGHT CHANCES FOR THE AFTERNOON PERIOD DUE TO LACK OF A TRIGGER
OTHER THAN CONVECTIVE TEMPS...BUT INTRODUCE CHANCE POPS FOR TONIGHT
IN NORTHERN MISSOURI WITH 950 TO 900 MB WINDS PICKING UP AND
CONVERGING INTO THAT REGION.
IN WAKE OF STORMS THIS MORNING...SHOULD SEE CLEARING AND SOUTH TO
SOUTHWEST WINDS PICKING UP AND ADVECTING IN MUCH WARMER AIR. WITH
DEWPOINTS ALSO RISING...WILL LIKELY SEE SOME AFTERNOON HEAT INDICES
CLIMB JUST ABOVE THE 100 DEGREE MARK. NOT ENOUGH TO WARRANT A HEAT
ADVISORY BUT WILL CERTAINLY HIGHLIGHT IN THE HWO. ANOTHER HOT DAY
EXPECTED ON FRIDAY BEFORE THE COLD FRONT MOVES THROUGH REGION FRIDAY
NIGHT AND SATURDAY MORNING.
THIS FRONT WILL BE ASSOCIATED WITH A STRONGER NORTHERN STREAM SHORT
WAVE CURRENTLY EVIDENT IN WESTERN CANADA ON THE WV LOOP. THIS WAVE
EXPECTED TO DEEPEN A LITTLE MORE THEN SKIRT ALONG CANADIAN BORDER ON
FRIDAY. STRENGTH AND SPEED OF THIS WAVE INDICATES SURFACE FRONT
SHOULD HAVE NO PROBLEM DIVING SOUTHWARD FRIDAY NIGHT...AND MAY
PRODUCE SOME SEVERE WEATHER...WHICH WILL BE HIGHLIGHTED IN HWO.
THIS FRONT WILL MARK THE END TO OUR MINI HEAT WAVE THAT WILL OCCUR
TODAY AND FRIDAY.
PC
&&
.PREVIOUS DISCUSSION...
845 PM CDT WED...
HAVE ADJUSTED PRECIPITATION CHANCES AND CLOUD COVER A LITTLE FOR
TONIGHT. LATEST MOISTURE IMAGERY INDICATES A SHORTWAVE TRACKING ENE
ALONG THE NEB/SD BORDER. IT APPEARS THAT THE BRUNT OF THE UPPER
DYNAMICS WILL TRACK NORTH OF THE CWA. THE SHORTWAVE...ALONG WITH A
DRY LINE IN WRN NEB...HAS TRIGGERED THUNDERSTORMS NR THE LBF AREA.
IF THIS ACTIVITY HOLD TOGETHER AS IT MOVES EAST...IT WOULD PROBABLY
NOT REACH THE EXTREME NWRN CWA UNTIL AROUND DAYBREAK.
WILL NOT REMOVE POPS ACROSS THE WRN ZONES ENTIRELY AS THERE IS SOME
CONCERN ABOUT THETAE ADV LATE TONIGHT. NAM LOOKS FAIRLY IMPRESSIVE
WITH THE 310-315K THETAE ADVECTION FOR LATE TONIGHT. HOWEVER...
BELIEVE THAT THE H8 FLOW OF THE NAM LOOKS TOO STRONG. PREFER WEAKER
VERSION OF THE GFS. REGARDLESS...WILL HOLD A THREAT OF THUNDERSTORMS
FOR MAINLY THE NWRN HALF OF THE CWA FOR LATE TONIGHT.
DB
325 PM CDT WED...
THERE ARE MULTIPLE SHORTWAVES VISIBLE ON AFTERNOON WATER VAPOR
IMAGERY THAT WILL AFFECT THE FORECAST AREA IN THE SHORT TERM. THE
FIRST WAVE IS SPAWNING SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN
HALF OF MISSOURI. ALTHOUGH A COUPLE ASSOCIATED SHOWERS COULD SNEAK
INTO THE SOUTHERN PORTION OF THE CWA THIS EVENING...ANTICIPATED
COVERAGE ONLY WARRANTS 20 POPS THERE. THE NEXT SHORTWAVE OF INTEREST
IS CURRENTLY OVER EASTERN NEBRASKA. A HEALTHY SUPERCELL DEVELOPED
THIS AFTERNOON ALONG A FAVORABLE SHEAR AXIS. EXPECT THIS CELL TO
WEAKEN WITH EASTWARD PROGRESSION...ALTHOUGH IT MAY HOLD TOGETHER
LONG ENOUGH TO AFFECT A PORTION OF THE NORTHWESTERN CWA. MORE
ORGANIZED ACTIVITY IS EXPECTED LATE THIS EVENING AS SUPPORT FROM THE
NEXT UPSTREAM SHORTWAVE (CURRENTLY OVER WESTERN SD/NE) DIVES ACROSS
SOUTHEASTERN NEBRASKA...AND AN UPPER LEVEL JET MAX ACROSS THE
KS/NE/MO BORDER OFFERS ADDITIONAL ASSISTANCE. WILL MAINTAIN THE
HIGHEST POPS BETWEEN 06Z AND 12Z ACROSS NORTHWEST MISSOURI CLOSER TO
THE BETTER DYNAMICS...WITH 30 POPS ELSEWHERE. EXPECT PRECIPITATION
TO COME TO AN END IN THE EAST BY THURSDAY EVENING. AS FAR AS
TEMPERATURES ARE CONCERNED...HAVE INCREASED READINGS A COUPLE
DEGREES TONIGHT DUE TO ANTICIPATED CLOUD COVER. ALSO WENT SLIGHTLY
BELOW GUIDANCE FOR TOMORROW FOR THE SAME REASON. COLD FRONT APPEARS
ON TRACK FOR FRIDAY...WITH CHANCE POPS SPREADING ACROSS THE CWA ON
FRIDAY AFTERNOON AND EVENING.
LATTER HALF OF THE FORECAST PERIOD HAS TWO MAIN PERIODS TO FOCUS ON.
ONE IS THE EXODUS OF THE SURFACE FRONT WITH TIMING OF RAIN ENDING ON
SATURDAY. THE SECOND IS THE POSSIBILITY OF A SHORTWAVE ENTERING THE
AREA IN THE TUES/WED TIMEFRAME.
ON SATURDAY...SHOULD SEE THE ENDING OF POST FRONTAL RAIN. MOST OF IT
SHOULD BE GONE BY AFTERNOON AS DRY AIR ADVECTS IN FROM THE NORTH.
THE COOLER TEMPS AT H8 LAG JUST A BIT...SO HIGHS ON SUN ARE COOLER
THAN SAT. BY SUNDAY AS THE SURFACE RIDGE EDGES IN...TEMPS WILL BE
BELOW AVERAGE.
RETURN FLOW SETS UP BY THE MIDDLE OF NEXT WEEK. H8 TEMPS WARM BACK
UP INTO +20C RANGE IN WESTERN MISSOURI...SO SURFACE TEMPS REFLECT A
WARMING TREND. SOME OF THE ENSEMBLE MEMBERS ARE TRYING TO BRING
SHORTWAVE THROUGH THE REGION TUES/WED. UNTIL BETTER AGREEMENT
BETWEEN THEM...HAVE GONE WITH A DRY FORECAST. TO TREND TO THAT
POSSIBILITY...HAVE ADDED SOME CLOUDS AND WENT A LITTLE COOLER WITH
TEMPS IN NORTHERN MO. WILL KEEP AN EYE ON THE NEXT FEW RUNS.
LS/LVK
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Aug 17, 11:52 AM CST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT WED AUG 17 2005
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1252 PM CDT WED AUG 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS DEVELOPING OVER CENTRAL NEBRASKA AND KANSAS THIS
AFTERNOON AND EVENING MAY BECOME ORGANIZED...AND MOVE INTO NORTHEAST
KANSAS AND NORTHWEST MISSOURI LATE THIS EVENING AND OVERNIGHT. THE
MAIN THREAT FROM THIS ACTIVITY WOULD BE DAMAGING WINDS AND HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL MOVE INTO NORTHERN MISSOURI AND NORTHEAST KANSAS
LATE FRIDAY...BRINGING A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT
INTO SATURDAY. SEVERE THUNDERSTORMS APPEAR POSSIBLE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY THURSDAY IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI. SPOTTER ACTIVATION MAY ALSO
BE NEEDED FRIDAY EVENING IN NORTHEAST KANSAS AND NORTHERN
MISSOURI...AND INTO CENTRAL MISSOURI ON SATURDAY MORNING.
SCHMIT
Lightning, Jackson
- When
- August 18, 2:21 AM CST
- Where
- Jackson County, Lone Jack
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Lightning struck and destroyed a hay barn and killed 3 horses. One person also was injured by the lightning.
Lightning, Jackson
- When
- August 18, 5:55 AM CST
- Where
- Jackson County, Lees Summit
- Property damage
- $80,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, August 18, 20051 death · 23 injured · $37 million · F3 · 36 events
- Lightning Strike in Florida, August 18, 20052 deaths · 1 injured · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 18, 20054 injured · $4.2 million · F2 · 11 events
- Damaging Winds in Wisconsin, August 18, 2005$720,000 · 70 kt wind · 4 events
- Flash Flood and Hail in Georgia, August 18, 2005$279,000 · 50 kt wind · 8 events
- Tornadoes in Wisconsin, August 18, 2005$32,000 · F1 · 5 events
- Damaging Winds in Missouri, August 18, 2005$25,000 · 61 kt wind · 3 events
- Damaging Wind in Tennessee, August 18, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 18, 2005$18,000 · 60 kt wind · 1 event
- Damaging Winds and Heavy Rain in Illinois, August 18, 2005$14,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Missouri, August 18, 2005$14,000 · 1.75 in hail · 5 events
- Damaging Winds in Michigan, August 18 to 19, 2005$14,000 · 53 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471750, 5471668.